Jimenez, Javier (1987) On the linear stability of the inviscid Kármán vortex street. Journal of Fluid Mechanics, 178 . pp. 177-194. ISSN 0022-1120 http://resolver.caltech.edu/CaltechAUTHORS:20120625-132935282
- Published Version
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120625-132935282
The classical point-vortex model for a Kármán vortex street is linearly stable only for an isolated case. This property has been shown numerically to hold for other, more complicated, models of the same flow. It is shown here that it is a consequence of the Hamiltonian structure of the model, related to the codimension of the set of matrices with a particular Jordan block structure in the space of Hamiltonian matrices, and that it can be expected to hold generically for any two-dimensional inviscid array of vortices that has back-to-fore symmetry, and that is 'close enough' to the point-vortex model.
|Additional Information:||© 1987 Cambridge University Press. Received 3 March 1986. Published online: 21 April 2006. This work was accomplished during several visits by the author to the California Institute of Technology, supported in part by a grant from the Department of Energy, Office of Basic Energy Science (DE-AT03-76ER72012). I would like to thank Professor P. G. Saffman for introducing me to the problem and for many illuminating discussions.|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Tony Diaz|
|Deposited On:||27 Jun 2012 20:26|
|Last Modified:||26 Dec 2012 15:23|
Repository Staff Only: item control page